Toll-Free: 888-906-4199
Phone: (863) 688-0777

Understanding the Possible Causes of the Chronic Ringing in Your Ears

Tinnitus can be a symptom of a serious medical problemTinnitus is usually described as a constant ringing in the ears, but it can also sound like roaring, buzzing, clicking, or hissing to sufferers. Tinnitus affects nearly 10 percent of the adult population in the U.S. With 25 million sufferers nationwide, you are not alone in seeking answers about this distressing condition.

What Causes Tinnitus?

Tinnitus is not actually a disease, but rather a symptom that something is going wrong in the sufferer’s auditory system. The auditory system includes the inner ear, the auditory nerve connecting the inner ear to the brain, and the part of the brain that processes sound. For this reason, the cause of tinnitus differs from person to person and determining exactly what is going wrong can be difficult if not impossible. In some cases, tinnitus is caused by something as simple as ear wax lodged in the ear canal. More often, however, it is the result of another health condition, such as the following:

  • Noise-induced hearing loss. Working in a noisy environment can lead to tinnitus over time as the noise damages the tiny sensory hair cells in the inner ear that transmit sound to the brain. A sudden loud noise can also damage hearing and cause tinnitus, such as explosions suffered by servicemen and women.
  • Ear and sinus infections. Blockages in the ear canal caused by infections can cause temporary tinnitus. Once the infection clears and the ears open back up, the ringing usually stops.
  • Diseases of the heart or blood vessels. Problems with blood flow in the head or neck can lead to a rare condition known as pulsatile tinnitus, which is a pulsating sound in your ears in rhythm with your heartbeat. Treating the blood flow issue will stop pulsatile tinnitus.
  • Brain tumors. Pulsatile tinnitus could also be a symptom of a brain tumor or other abnormalities in the brain structure.
  • Medications. Tinnitus can be a side effect of many different medications. Over 200 medications are known to cause tinnitus when patients first start or stop taking them.


While the relationship between hearing loss and tinnitus has been well-established, it is not unusual for a patient’s tinnitus to have no identifiable cause at all. Researchers are investigating many possibilities and testing possible treatments. In the meantime, it is important that you see your doctor first to rule out a treatable cause, and then visit a hearing care clinic to see if more can be done.

Professional Hearing Care Center May Be Able to Help

While tinnitus cannot be cured, there are options for making it a little easier to live with. Schedule a free evaluation in our Lakeland office to begin learning more about your tinnitus.